Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 23, NWS Salt Lake City, UT

September 19, 2019Juab County, Millard County, Sanpete County, Utah

NWS Salt Lake City, UT issued this red flag warning at Sep 19, 2019, 3:53 AM MDT for Juab County, Millard County, Sanpete County, Utah. It took effect at Sep 19, 2019, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2019, 3:53 AM MDT (09:53 UTC)
In effect from
Sep 19, 2019, 12:00 PM MDT
Expired
Sep 19, 2019, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Juab County, UT, Millard County, UT, Sanpete County, UT

The radar

The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3907 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS85 KSLC 190953
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
353 AM MDT Thu Sep 19 2019

UTZ492-192200-
/O.NEW.KSLC.FW.W.0023.190919T1800Z-190920T0400Z/
Central Utah West Desert-
353 AM MDT Thu Sep 19 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
492...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ497-498-192200-
/O.UPG.KSLC.FW.A.0012.190919T1800Z-190920T0400Z/
/O.EXB.KSLC.FW.W.0022.190919T1800Z-190920T0400Z/
Mojave Desert-Grand Staircase-
353 AM MDT Thu Sep 19 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 10 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of low humidity and strong winds is
  forecast. These conditions may lead to rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ489-494-192200-
/O.EXB.KSLC.FW.W.0022.190919T1800Z-190920T0400Z/
San Rafael Swell-Henry Mountains-
353 AM MDT Thu Sep 19 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
489 AND 494...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 494 Henry Mountains.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires, 
  especially during the afternoon and early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495-192200-
/O.CON.KSLC.FW.W.0022.000000T0000Z-190920T0400Z/
Color Country West Desert-
353 AM MDT Thu Sep 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires, 
  especially during the afternoon and early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
506 
WWUS85 KSLC 192049
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
249 PM MDT Thu Sep 19 2019

UTZ495-200400-
/O.CON.KSLC.FW.W.0022.000000T0000Z-190920T0400Z/
Color Country West Desert-
249 PM MDT Thu Sep 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
495...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires, 
  especially during the afternoon and early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ489-494-497-498-200400-
/O.CON.KSLC.FW.W.0022.000000T0000Z-190920T0400Z/
San Rafael Swell-Henry Mountains-Mojave Desert-Grand Staircase-
249 PM MDT Thu Sep 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
489...494...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 497 
  Mojave Desert and Fire Weather Zone 498 Grand Staircase.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires, 
  especially during the afternoon and early evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ492-200400-
/O.CON.KSLC.FW.W.0023.000000T0000Z-190920T0400Z/
Central Utah West Desert-
249 PM MDT Thu Sep 19 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
492...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of low humidity and strong winds is 
  forecast. These conditions may lead to rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
398 
WWUS85 KSLC 200358
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
958 PM MDT Thu Sep 19 2019

UTZ495-200500-
/O.EXP.KSLC.FW.W.0022.000000T0000Z-190920T0400Z/
Color Country West Desert-
958 PM MDT Thu Sep 19 2019

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 495...

Gusty winds will continue to slowly decrease overnight. 
Humidities will remain low, but generally remain above warning 
criteria.

$$

UTZ489-494-497-498-200500-
/O.EXP.KSLC.FW.W.0022.000000T0000Z-190920T0400Z/
San Rafael Swell-Henry Mountains-Mojave Desert-Grand Staircase-
958 PM MDT Thu Sep 19 2019

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494...
497 AND 498...

Strong winds from this afternoon have weakened considerably across
the warned area this evening. Humidities will remain low, but 
generally remain above warning criteria.

$$

UTZ492-200500-
/O.EXP.KSLC.FW.W.0023.000000T0000Z-190920T0400Z/
Central Utah West Desert-
958 PM MDT Thu Sep 19 2019

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492...

Gusty winds will continue to slowly decrease overnight. 
Humidities will remain low, but generally remain above warning 
criteria.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 18, 7:49 PM MDT, 8 hours 4 minutes earlier.

Area forecast discussion, Sep 18, 7:49 PM MDT, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
749 PM MDT Wed Sep 18 2019

.SYNOPSIS...
The next storm system approaching Utah from the Pacific Northwest
will move through the area late Thursday through Friday. The
associated cold front will enter northwest tonight, then work east
across the area through Thursday evening. The cooler temperatures
and precipitation with this storm will be followed by drier and
warmer conditions this weekend.

&&

.DISCUSSION...
Strong height falls will develop over Nevada overnight ahead of
the approaching trough. Southwesterly winds will remain gusty and
may even strengthen in the higher terrain and also at lower
elevations where southwest flow is typically favored.
Precipitation chances look remote and limited to the far northwest
corner of Utah through sunrise. Clear and dry across much of the
state.

Forecast is in good shape, just some minor tweaks to take
advantage of the latest observational and model data.

&&

.PREVIOUS DISCUSSION...
The cold core upper trough now squarely over the Pacific
Northwest will begin a slow eastward track across the northern
Rockies/Great Basin through Friday. MSAS data places the
associated surface cold front from roughly central Idaho south
into the central Sierras. Solid surface pressure falls ahead of
the front are in line with the forecast calling for strengthening
of the boundary as it advances towards northwest Utah late this
afternoon/early evening.

Gusty and slowly increasing southerly winds exists ahead of the
front across western and portions of southern Utah. These winds
should continue on a modest upward trend into the evening as the
front advances into extreme northwest Utah and the supporting
low-level winds aloft remain elevated, especially across western
Utah.

Convective precipitation so far has developed behind the surface
boundary along and west of the low-level baroclinic zone over
southwest Idaho/northwest Nevada. The environment along and ahead
of the surface front will likely remain unfavorable for even weak
convection until the baroclinic zone works into far northwest
Utah later tonight.

Looking at the best chance for convection across northwest Utah
beginning late Thursday morning as the baroclinic advances east
across northwest Utah and the mid-level trough with the colder
air begins to work through eastern Nevada. The nose of the upper
jet rounding the base of the trough will serve to increase upper
divergence and enhance the potential for showers/thunderstorms.

A broad area of synoptic-scale lift will develop across mainly the
northern half of the forecast area as the upper trough and core
of the cold air aloft move east across Utah Thursday night through
at least early Friday. Looking at a period of fairly widespread
precipitation, with snow levels across the far northern mountains
periodically dropping down to around 7000 feet during the heavier
precip.

The trailing cyclonic northwest flow behind the exiting trough
should keep some light showery precip going across the northern
third of the forecast area into Friday afternoon/evening. Can not
rule out a secondary area of light showers across central Utah as
the guidance has been hanging on to the idea of vorticity lobe
moving quickly through that area during the late afternoon through
early evening.

The upper ridge moving into the western CONUS early Saturday will
gradually turn the flow aloft over the Great Basin anti-cyclonic
and bring in drier air during the day. Any lingering showers
should end by early Saturday, with cool but mostly dry conditions
to begin the weekend.

Significant uncertainty remains regarding the track and evolution
of the next northern branch trough that will amplify into, then
likely close over the Great Basin region early/mid next week. Have
continued to run with an ensemble approach this forecast due to
said variance.

What is more of a known is dry but increasingly breezy conditions
will hold through Sunday, with a rebound of temps pushing towards
more seasonal conditions in advance of the encroaching trough. From
there, the most likely period for any precip and/or another cool
down falls in the Mon-Tue timeframe. This said, with the potential
of a closed and likely cut-off system, this low could very easily
remain largely upstream and cut-off for several days. Have retained
slight chance/chance precip focused Monday into the overnight hours
following a blended method

&&

.AVIATION...
Southerly winds are expected to persist at the KSLC
terminal through the night. A cold front is expected to cross the
terminal between 10-12z Wednesday switching winds to the northwest
earlier than normal and becoming gusty before 18z Thursday.

&&

.FIRE WEATHER...
The upper level trough over the Pacific Northwest this afternoon
will track slowly east across the Great Basin and northern Rockies
through Friday morning. The associated surface cold front will
continue east through northern Nevada, then slow as it settles in
extreme northwest Utah this evening.

Strong and gusty southerly winds will persist ahead of the front
tonight through Thursday evening. Precipitation will likely trail
the frontal boundary, with the best chance for showers remaining
to the west over northeast Nevada/south-central Idaho overnight.

Showers and isolated thunderstorms will expand east across mainly
northern Utah as the upper level trough moves into eastern Nevada
and then across Utah late Thursday through at least Friday morning.
Much cooler temperatures will be ushered in by this storm for
Thursday and Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ492.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ497-498.

     Red Flag Warning until 10 PM MDT Thursday for UTZ495.

WY...None.
&&

PUBLIC...10/Conger/Merrill
AVIATION...Dewey
FIRE WEATHER...Conger

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 18, 8:26 AM MDT, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
826 AM MDT Wed Sep 18 2019

UTZ001>016-019>021-517-518-WYZ021-191300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
826 AM MDT Wed Sep 18 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Southerly winds will increase across much of the area again
this afternoon. Critical fire weather conditions are expected
across west-central and southwest Utah where these winds combine
with low humidities and critically dry fuels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty southerly winds will continue across southern
and eastern Utah on Thursday as the next cold front slowly makes
its way through the state. There is a potential for critical fire
weather conditions across southern Utah and potentially portions
of eastern Utah where these winds combine with low humidities and
critically dry fuels.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.